T O P I C R E V I E W
Member # 26547
posted 11-15-2012 12:24 PM
I have been on alesse for several years now and am a perfect user.
The past month I was on antibiotics and my last antibiotic pill would have been on the 5th of November. I had unprotected sex on the following Saturday (10th) which was also the last day of my active alesse pills, so this week would be my placebo week and I would have normally gotten my period yesterday. I am late. I also took planB 10 hours after unprotected intercourse, and I guess I should mention that Saturday was the only time this month that I have had sex so it would be the only chance at insemination. I can feel symptoms of getting my period yet there is nothing. Is there a huge risk here from pregnancy? I am freaking out!
Member # 3
posted 11-15-2012 12:26 PM
What antibiotic, specifically, were you taking?
Member # 26547
posted 11-15-2012 12:29 PM
sandoz-clarithromycin 500mg (1 tablet twice a day)
Member # 3
posted 11-15-2012 12:41 PM
Okay. Just checking because we absolutely know that some kinds of antibiotics absolutely do not impact the effectiveness of oral contraceptives.
This isn't one of those, but the thing to know is that the data is still inconclusive as to the ones we're not sure about interacting with OCPs in such a way they would decrease effectiveness. Because they *might* is why using a backup method is recommended. Not because they *do* or absolutely will. This is one of the antibiotics, though, where in some studies, using it was not found to interact with blood plasma levels per birth control pills. You DID use a backup method: you used an emergency contraceptive. For future reference, it's more ideal to use a backup method at the time that isn't hormonal, namely a condom (which also gives you protection against infections: always important, but all the more so when you recently have been, or currently are, already ill, as your immune system is already challenged), but still, I think given you used this backup, any backup, and only engaged in sex several days after finishing your antibiotics, both your pill and the EC likely did their job at their usual effectiveness. [ 11-15-2012, 12:42 PM: Message edited by: Heather ]
Member # 26547
posted 11-15-2012 12:49 PM
I also forgot to mention that we did use the pull out method. I know it's not exactly the best but between the EC, the pull out method, and the fact that the antibiotics have been done for over a week, and I have still taken my BC on time every day, I am stunned that I do not have my period. Wouldn't I have already ovulated (if at all) for the month and it would have been too close to my period for insemination to occur (especially against all odds as these)?
What could be causing a delayed period? Plan B (because I took the EC on my first placebo day, is it like taking an extra active pill one day later, causing a delayed period)? And if it is making my period late and I am supposed to start a new pack of alesse on Sunday, should I do so even if my withdrawal bleed starts late and will overlap my active pills? And will I be back on track for my period next month? When would be the best time to take a pregnancy test if the risk was only a couple days ago? Sorry for all the questions, I have never had this happen. I have taken plan B before but have gotten my period on time and the unprotected sex would have been more in the middle of my cycle which you would think would be more risky (because of ovulation dates). [ 11-15-2012, 12:50 PM: Message edited by: Stargirl85 ]
Member # 3
posted 11-15-2012 01:01 PM
It's okay to ask lots of questions: that's what we're here for.
If you use a hormonal method like the pill, patch or ring, when it's working, you don't ovulate. The most central way those methods work to prevent pregnancy is by suppressing ovulation. When you get your withdrawal bleed, that's because your body is withdrawing from the hormones in the active pills. That's why it's not called a period. A ton of different things can delay periods or withdrawal bleeds: M.I.A or, Dude, Where's My Period? And certainly, that includes illness or new medications (like the antibiotics or the Plan B). I agree with you: between the three different methods you used and the liklihood the antibiotics had no impact of any of these, pregnancy seems highly unlikely. But if your withdrawal bleed doesn't show up in the next week, then you can go ahead and test. I'd at least give it a few more days, though. For future reference, a "late" period isn't usually called that with a one-day deviation. Menstrual cycles and withdrawal bleeds most commonly deviate by at least a day or two, for most people, with some regularity. I'd only consider a period late -- and there's a general consensus on this with reproductive healthcare providers, too -- when it's around five or more days overdue, based on your usual pattern. I can't possibly predict what the timing of your withdrawal bleed will be next month or at any other time. That's just not something someone can know. With your next pack, you want to start it on the day you are supposed to, always, regardless of when you do or do not get a withdrawal bleed.
Member # 26547
posted 11-15-2012 04:39 PM
Thanks Heather! I feel better. I also think my withdrawal bleed may be starting so yay!!
I was going to skip placebo week this week and go straight to a new pack in order to manipulate the timing of my period next month (because of vacation) but given the slip up and the fact I was taking antibiotics I wanted to make sure I wasnt pregnant so I wanted to get my period. Given that my hormones are kind of wonky, do you think it would be safe to skip the placebo week next month or should I not mess around with it? And as well as when do you think I will I be back to full coverage with my birth control? I start my new pack on Sunday and I think I'll be done my period by then (if it fully starts today). I do have a boyfriend and we will use condoms but worst case scenario if one breaks or one isnt used at all, when is the time I can worry less and rely more on my birth control? Or am I pretty much covered now that I have my period (hopefully) and as long as I start my new pack on time and take all pills on time, I do not need to worry? I just dont want to worry if we had sex end of this weekend, beginning of the week or any time next week and I wasn't fully covered quite yet. Im confused about when ill go back to full coverage.
Member # 90293
posted 11-15-2012 04:57 PM
Provided you start a new pack of pills on the day you're supposed to, you can consider them to be effective right awayb, As Condoms can always be used as a second birth control method, and this is especially ideal since they also offer protection against infections. You're asking about the possibility of something happening in case a condom is not used. You always get to decide whether a condom is used or not. So, if it would put your mind more at ease, you can just decide that you'll be using condoms with intercourse for the near future. Make sense?